Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 187, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2017, 5:29 PM CDT for 6 counties in Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 17, 2017, 5:43 PM CDT
- In force
- 14 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
088
WUUS53 KDMX 172229
SVRDMX
IAC007-051-117-135-179-185-172315-
/O.NEW.KDMX.SV.W.0187.170617T2229Z-170617T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
529 PM CDT SAT JUN 17 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in south central Iowa...
Southeastern Lucas County in south central Iowa...
Southwestern Wapello County in southeastern Iowa...
Northwestern Davis County in southeastern Iowa...
Northeastern Wayne County in south central Iowa...
Northern Appanoose County in south central Iowa...
* Until 615 PM CDT.
* At 528 PM CDT, a severe thunderstorm was located near Corydon,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Sundown, Rathbun Lake, Moravia, Mystic, Blakesburg,
Unionville, Rathbun, Udell, Millerton, Lake Wapello State Park,
Albia Municipal Airport and Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4078 9339 4091 9341 4102 9258 4077 9251
TIME...MOT...LOC 2228Z 264DEG 49KT 4086 9333
HAIL...1.00IN
WIND...60MPH
$$
Boksa2 follow-up statements
113
WWUS53 KDMX 172233
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
533 PM CDT SAT JUN 17 2017
IAC007-051-117-135-179-185-172315-
/O.CON.KDMX.SV.W.0187.000000T0000Z-170617T2315Z/
Monroe IA-Lucas IA-Wapello IA-Davis IA-Wayne IA-Appanoose IA-
533 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN MONROE...SOUTHEASTERN LUCAS...SOUTHWESTERN WAPELLO...
NORTHWESTERN DAVIS...NORTHEASTERN WAYNE AND NORTHERN APPANOOSE
COUNTIES...
At 533 PM CDT, a severe thunderstorm was located 7 miles northeast of
Corydon, moving east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lake Sundown, Rathbun Lake, Moravia, Mystic, Blakesburg, Unionville,
Rathbun, Udell, Millerton, Lake Wapello State Park, Albia Municipal
Airport and Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4078 9339 4091 9341 4102 9258 4077 9251
TIME...MOT...LOC 2233Z 271DEG 49KT 4084 9323
HAIL...1.75IN
WIND...60MPH
$$
Boksa765
WWUS53 KDMX 172243
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
543 PM CDT SAT JUN 17 2017
IAC007-051-117-135-179-185-172251-
/O.CAN.KDMX.SV.W.0187.000000T0000Z-170617T2315Z/
Monroe IA-Lucas IA-Wapello IA-Davis IA-Wayne IA-Appanoose IA-
543 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE...SOUTHEASTERN
LUCAS...SOUTHWESTERN WAPELLO...NORTHWESTERN DAVIS...NORTHEASTERN
WAYNE AND NORTHERN APPANOOSE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled and a new warning has been
issed.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southeastern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
Remember, a Severe Thunderstorm Warning still remains in effect for
a portion of Wane and Appanoose County until 630 PM CDT.
LAT...LON 4078 9339 4091 9341 4102 9258 4077 9251
TIME...MOT...LOC 2238Z 264DEG 49KT 4085 9308
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:35 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 17, 3:35 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 335 PM CDT Sat Jun 17 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 334 PM CDT Sat Jun 17 2017 Surface trough/cold front draped across the eastern into far southern Iowa this afternoon to be the main focus of thunderstorm development in the next few hours. Greater threat as an upper level wave drops southeastward from the Dakotas/northern Nebraska area this evening, with the boundary likely to have moved into northern MO by that timeframe. Therefore limited window for any strong to severe storms this afternoon across the far south/southeast, before more widespread/stronger storms expected to the south/east of the area tonight. As the wave drops south, may have some weaker isolated showers/storms form across the remainder of the area as well with any activity likely to diminish by late evening. Latest mesoanalysis suggesting around 2000 J/kg of CAPE and 50kt effective shear across the southeast which is sufficient for severe storms once any storms develop. However given the lower lapse rates am not confident of large coverage/much initiation across the southern CWA before the boundary moves south. Therefore kept pops lower in the low to mid chance range over the next few hours into the early evening. Looking into Sunday much cooler air in place with steep lapse rates expected with the upper level cyclonic flow in place. This should set the stage for some pop-up/instability showers/isolated thunderstorms to develop across much of the area through the afternoon hours similar to the activity going across the Dakotas today. Therefore have broad-brushed much of the area with slight chance pops through the afternoon into early evening. Otherwise have temps much cooler for Sunday with highs only in the low to mid 70s with the cooler air, clouds and possible precip in place. .LONG TERM.../Sunday night through Saturday/ Issued at 334 PM CDT Sat Jun 17 2017 Short wave energy will continue to move through the northwest flow and impact the state Monday and Tuesday. Cold temperatures aloft from 700-500 mb will create steep lapse rates on Monday. The steep lapse rates will help lead to early destabilization by late morning Monday with MLCAPES approaching 1000 J/ and surface based CAPES approaching 1400-1800 J/kg. Melting levels of 8-9 kft combined with the mid-level lapse rates and surface based instability may lead to a marginal severe hail threat with any storms that do develop. Another short wave arrives on Tuesday though the focus for precipitation chances will shift to the northeast but may still clip the far northeast. The northwest flow aloft will transition to more zonal by late Tuesday. This will lead to warm advection developing Tuesday night and into Wednesday. This may trigger a few elevated storms as the advection lifts northeast across central Iowa Tuesday night and early Wednesday. This will lead to warmer conditions Wednesday and Thursday with a chance for thunderstorms again late Wednesday into Wednesday night and again Thursday night as a cold front drops south. Possible a few locations reach 90 Wednesday and Thursday before readings fall back into the 70s and 80s for the end of the week. && .AVIATION.../For the 18Z TAFS through 18Z Sunday/ Issued at 1246 PM CDT Sat Jun 17 2017 Mainly vfr conditions expected during the critical taf period. Some showers and possible storms to develop late this afternoon/evening. Best chances for thunder will be at KOTM, therefore went with VCSH at most sites except KOTM where have a period of VCTS for now. Otherwise winds to be mainly out of the northwest through the period and expected to pick up Sunday. Models trying to show increasing low level moisture/clouds across the north late tonight into early Sunday morning with possible stratus. Have highlighted with some sct deck mentions for now. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Beerends LONG TERM...Donavon AVIATION...REV
Hazardous weather outlook, Jun 17, 3:31 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Sat Jun 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non-severe thunderstorm is possible through the evening hours. Small hail or gusty winds will be possible with a stronger thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ061-062-073>075-082>084-092>094-181100- Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to marginally severe storm will be possible into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ085-086-095>097-181100- Monroe-Wapello-Wayne-Appanoose-Davis- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through the evening hours. There is a slight risk for severe weather with an isolated severe storm possible. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will return by mid-week and through Friday. Details on severe weather potential are unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed into the evening. MJB
In the hours before
Local storm report, Jun 17, 12:04 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 S OTHO 42.41N 94.15W
06/16/2017 E0.88 INCH WEBSTER IA TRAINED SPOTTER
DELAYED REPORT.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 27 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Jun 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 44 min |
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 54 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| Jun 16, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 53 min |
| Jun 16, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 37 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 56 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 37 min |
| Jun 17, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 14 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 20 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.